for the mill. Obtained from various web locations.
Concerning Premature death associated with bipolar disorder
Evidence of premature death for people diagnosed with bipolar disorder comes from a study published in Psychiatric Services (abstract available). This study adds to previous warnings discussing risk factors contributing to chronic illnesses such as heart disease and diabetes. The authors reviewed 17 published studies (between 1959 and 2007) involving more than 330,000 people.
October 20, 2008
Antipsychotic meds and heart disease
An NIMH study (n=1125) comparing antipsychotic medications and cardiac heart disease found the “risk for CHD differed significantly among the medications.” Risk, marked by elevated cholesterol, was highest for those taking olanzapine (Zyprexa, Zydis) and quetiapine (Seroquel). A decreased risk was noted for those taking risperidone (Risperdal) and ziprasidone (Geodon). Cardiovascular disease is a contributing factor to the shorter life span of people diagnosed with schizophrenia.
January 16, 2009
Sudden death associated with anti-psychotic drugs
Researchers from Vanderbilt University say the rate of sudden cardiac death is twice as high (29 versus 14 per 10,000) for people taking anti-psychotic medication than for those who aren’t. Based on analysis of 15 years of Medicaid data from Tennessee, authors of a study published in the New England Journal of Medicine (http://content.nejm.org/cgi/content/full/360/3/225) conclude that despite expectations that they differed, first and second generation anti-psychotic drugs have similar, dose-related risks.
March 29, 2007
Medication choices for treating bipolar
A double-blind, placebo-controlled study (N=366) appearing in the on-line New England Journal of Medicine reports that, as an adjunct to mood stabilizers, anti-depressants added no more benefit than a placebo to people diagnosed with bipolar disorder. Work was conducted by a consortium of medical schools in the Systematic Treatment Enhancement Program for Bipolar Disorder (STEP-BD), sponsored by the National Institute of Mental Health.
Premature Mortality From General Medical Illnesses Among Persons With Bipolar Disorder: A Review
Babak Roshanaei-Moghaddam, M.D. and Wayne Katon, M.D.
The authors are affiliated with the Department of Psychiatry and Behavioral Sciences, University of Washington School of Medicine, Seattle. Send correspondence to Dr. Katon at Psychiatry Consultation-Liaison Services, BB-1661 University Hospital, Box 356560, Seattle, WA 98195 (e-mail: email@example.com).
OBJECTIVE: Despite recent evidence that patients with bipolar disorder are at increased risk of premature mortality resulting from general medical disorders, there has been no systematic review of published studies. The authors reviewed the literature to determine whether there is evidence of increased risk of mortality from general medical causes among patients with bipolar spectrum disorders. METHODS: MEDLINE was searched from 1959 to 2007 with a focus on bipolar disorder and medical mortality. Published studies in English with more than 100 patients were included. RESULTS: Seventeen studies were identified involving 331,000 patients with bipolar disorder, affective psychosis, affective disorder severe enough to require inpatient psychiatric care or treatment with lithium, or schizoaffective disorder (that is, bipolar spectrum disorders) meeting the inclusion criteria. Compared with age- and sex-matched control samples without mental illness in the general population, mortality ratios for death from natural causes and from specific general medical conditions, such as cardiovascular, respiratory, cerebrovascular, and endocrine disorders, were significantly higher among patients with bipolar spectrum disorders in most studies. This finding was more consistent in larger studies with more than 2,500 patients with bipolar spectrum disorders. Cumulatively, cardiovascular disorder appeared to be the most consistent cause of excess mortality in larger studies. CONCLUSIONS: The available evidence suggests that bipolar spectrum disorders are associated with increased premature mortality secondary to general medical illnesses. Unhealthy lifestyle, biological factors, adverse pharmacologic effects, and disparities in health care are possible underlying causes for this excess mortality.
Antipsychotic Drugs and Sudden Cardiac Death
Both typical and atypical agents doubled risk for sudden cardiac death.
The latest evidence linking antipsychotic drugs to sudden cardiac death is provided by a retrospective cohort study based on data from Tennessee Medicaid. Vanderbilt University researchers identified 93,000 adults (age range, 30–74) who used antipsychotic drugs between 1990 and 2005; about half used typical agents (most commonly haloperidol or thioridazine), and half used atypical agents (most commonly clozapine, quetiapine, olanzapine, or risperidone). These patients were matched by age and sex with 186,000 controls.
The rate of sudden cardiac death was twofold higher among current users of antipsychotic drugs than among nonusers (about 29 vs. 14 sudden deaths per 10,000 person-years). This significant doubling of risk was noted with both typical and atypical agents. These findings were strengthened by several additional analyses: A dose-response pattern was noted; risk for former (i.e., noncurrent) antipsychotic drug users was similar to that of nonusers; and findings from a propensity analysis (which minimizes the influence of potentially confounding factors) mirrored those of the initial analysis.
Comment: This study provides additional evidence that both typical and atypical antipsychotic drugs elevate risk for sudden cardiac death. A plausible mechanism exists: Antipsychotic drugs block repolarizing potassium currents and can prolong the QT interval. In a strongly worded editorial, the writers advocate sharp reductions in use of these agents for off-label indications (e.g., behavior control in dementia patients) and suggest that patients undergo electrocardiography before and shortly after starting these drugs (to detect QT prolongation).
Published in Journal Watch General Medicine January 14, 2009